Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2017, 5:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 5:55 PM MST (00:55 UTC)
- Expired
- Jul 28, 2017, 6:30 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WUUS55 KTWC 290055 SVRTWC AZC003-290130- /O.NEW.KTWC.SV.W.0059.170729T0055Z-170729T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 555 PM MST FRI JUL 28 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southwestern Cochise County in southeastern Arizona... * Until 630 PM MST * At 555 PM MST, a severe thunderstorm was located 15 miles northeast of Huachuca City, or 17 miles northeast of Sierra Vista, moving west at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tombstone and Fairbank. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019 TIME...MOT...LOC 0055Z 105DEG 12KT 3175 11011 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
812 WWUS55 KTWC 290105 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 605 PM MST FRI JUL 28 2017 AZC003-290130- /O.CON.KTWC.SV.W.0059.000000T0000Z-170729T0130Z/ Cochise- 605 PM MST FRI JUL 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTHWESTERN COCHISE COUNTY... At 605 PM MST, a severe thunderstorm was located near Tombstone, moving west at 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tombstone and Fairbank. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019 TIME...MOT...LOC 0105Z 105DEG 10KT 3175 11013 HAIL...0.88IN WIND...60MPH $$
674
WWUS55 KTWC 290131
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
631 PM MST FRI JUL 28 2017
AZC003-290141-
/O.EXP.KTWC.SV.W.0059.000000T0000Z-170729T0130Z/
Cochise-
631 PM MST FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
LAT...LON 3179 11003 3169 11005 3169 11025 3185 11019
TIME...MOT...LOC 0131Z 105DEG 12KT 3176 11019
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 1:47 PM MST, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Fri Jul 28 2017 .SYNOPSIS...Daily rounds of thunderstorms will continue through at least this weekend with locally heavy rain and strong winds with some storms. High temperatures will generally be a few degrees below normal due to increased storm coverage. && .DISCUSSION...Thunderstorms developing over mountains this afternoon. Movement is WNW but is a little slower than Thursday. Slower movement and a bit more moisture in this morning's sounding (1.66 inches) will allow for heavy rain from individual storms with rates 1 to 2 inches per hour easily attainable. Satellite/models shows a number of upstream disturbances available to act on moisture as they move across SE AZ through this weekend. Of immediate concern is one that has already sparked a large area of thunderstorms in NE Sonora/NW Chihuahua that is moving northeast toward SE AZ. Expect this area to help keep showers and thunderstorms going well into the evening, if not overnight. As mentioned, additional rounds of thunderstorms are expected through the weekend. While ample moisture should remain in place next week, the upper level high is forecast to recenter farther west which may warm temperatures aloft enough to limit thunderstorm coverage. At that time, high temperatures could return to near normal, after being below normal through this weekend. && .AVIATION...Valid thru 30/00Z. Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k- 10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA overnight into Sat morning then another round of TSRA developing Saturday afternoon. SFC wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Daily shower and thunderstorm chances will continue into next week across most of southeast Arizona. Daytime temperatures will generally be at or below normal. Elevated humidities will remain in place through the weekend into next week with excellent overnight recoveries. Outside of thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. Fire weather concerns are low through at least late next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 2:18 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017
AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...
At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.
Heavy rain and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116
CernigliaSpecial weather statement, Jul 28, 2:55 PM MST, 3 hours before
Special Weather Statement National Weather Service Tucson AZ 255 PM MST FRI JUL 28 2017 AZZ504-514-282230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 255 PM MST FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 330 PM MST... At 255 PM MST, Doppler radar was tracking a strong thunderstorm over Tanque Verde, or 9 miles east of Tucson. this storm was nearly stationary. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Tucson, Tanque Verde and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090 TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078 GL
Local storm report, Jul 28, 3:31 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 3 NW SAGUARO NATIONAL P 32.21N 110.77W
07/28/2017 PIMA AZ TRAINED SPOTTER
BROADWAY/HOUGHTON 0.8 IN 30 MIN... EST. 50MPH GUST...
LARGE TREE DOWN
&&
EVENT NUMBER TWC1700047
RHLocal storm report, Jul 28, 5:05 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 2 ESE SOUTH TUCSON 32.18N 110.94W
07/28/2017 PIMA AZ TWITTER
TREE DOWN ON AJO ROAD NEAR KINO STADIUM
&&
EVENT NUMBER TWC1700048
JKPSpecial weather statement, Jul 28, 5:40 PM MST, 15 minutes before
Special Weather Statement National Weather Service Tucson AZ 540 PM MST FRI JUL 28 2017 AZZ508-513-290115- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 540 PM MST FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 615 PM MST... At 539 PM MST, Doppler radar was tracking a strong thunderstorm south of Pearce-Sunsites, moving northwest at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sunizona and Pearce-Sunsites. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3185 10963 3174 10980 3188 10992 3199 10974 TIME...MOT...LOC 0039Z 142DEG 6KT 3187 10978
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:08 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 28, 5:22 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 28, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 28, 5:36 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 28, 5:40 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 28, 6:23 PM MST | Flash Flood Warning | TWC | Cochise | 112 min |
| Jul 28, 6:55 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 28, 7:04 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 28, 7:31 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 28, 8:48 PM MST | Areal Flood Advisory | TWC | Graham | 117 min |
| Jul 28, 9:09 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 28, 9:19 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Jul 28, 10:48 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 11:16 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 29, 11:22 AM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 29, 11:29 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 29, 12:26 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 29, 1:09 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 29, 1:45 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 29, 1:50 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 29, 2:19 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Jul 29, 2:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 29, 3:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 29, 3:24 PM MST | Special Weather Statement | TWC | Cochise | 36 min |
| Jul 29, 3:37 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 29, 3:57 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Jul 29, 4:30 PM MST | Special Weather Statement | TWC | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.